I have disturbed sleep and body aches particular my knees at night trying to reduce steroids by 1 mg with no success , is this all normal ?

Doctor thinks I have PMR Arthrica . I am on 15 mg Prednisolone since April and had instant relief ,awaiting to see RMY in July!!! No indicators inflammatory in my blood. Reducing seems almost impossible at the moment as 1 mg has such an impact, or should I just keep at it as other post indicates it may be steroid withdrawal ?

Last edited by

8 Replies

oldestnewest
  • Hi 369, your symptoms sound pretty common for this early stage of your journey. The experts on this forum will address the scientific facts, but i can attest from personal experience, that sleep-less nights plague me , as do painful knees and ankles. Sometimes a cup of warm milk and two acetaminophen settle them all them down, and i can get a couple more hours of sleep.

    On the occasions when i am completely awake, i get out of bed do simple tasks. Crossword puzzles, and computer games are mind-numbing, and often turn my "busy-brain" off for sleep.

    Good luck, and trust the slow journey is best. I am tapering at 1/2 mg. every8-10 days.

    Be patient with you, my friend. This is one slow train ride.

  • Thanks makes me feel a little more reassured, all things go on in your mind and all I seem to do is get another symptom and trying to make others understand how you feel with out depressing them is hard. X

  • Hi 369, another part of PMR for me has been mood disruption.

    At different times, I feel sad, depressed, anxious and short tempered.

    Other times i feel fine.

    All of these feelings are normal, whether you have PMR or not.

    Remember, PMR is a disorder managed by prednisone, and by You.

    Be patient with You, and remember,

    this too, shall pass.

    Blessings friend.

  • You could try spreading the 1mg reduction over a longer time - that is, don't try to go from 15mg every day to 14mg every day overnight. I am also very sensitive to reducing the dose and tried this:

    "A group of us worked out reduction schemes individually that have allowed us to reduce far further than ever before but they are all basically the same - and they were based on a scheme a Swedish gentleman worked out when he simply couldn't get below 3mg without pain. Img at that level is 33%, 1/2mg is 17% - way above the 10% that has been recommended for years. So he used a table to see the daily doses and took the new dose on one day, old dose for a few days and then proceeded by repeating that and then reducing the number of days of old dose - until he got to everyday new dose. It worked, he got off pred and has been off pred for at least 3 years (it could be longer). Something similar to mine is being tried by a consultant rheumatologist in the north of England and he too finds it works for every single patient he has given it to. As it did for several ladies beforehand.

    My reductions are VERY slow. I use the following pattern to reduce each 1mg:

    1 day new dose, 6 days old dose

    1 day new dose, 5 days old dose

    1 day new dose, 4 days old dose

    1 day new dose, 3 days old dose

    1 day new dose, 2 days old dose

    1 day new dose, 1 day old dose

    1 day old dose, 2 days new dose

    1 day old dose, 3 days new dose

    1 day old dose, 4 days new dose

    1 day old dose, 5 days new dose

    1 day old dose, 6 days new dose

    By that stage if I feel OK I feel safe to go all new dose. I suppose you might be OK starting and stopping at "1 day new, 4 days old..." but I was terribly sensitive to steroid withdrawal pain so I err on the safe side. Once you get to the "everyday new dose" - if you feel OK you can start on the next reduction, no real need to spend a month at the new dose."

    Quite a few other people on this forum have tried it successfully as well. It should mean you can tell the difference between steroid withdrawal pain and the PMR returning.

    Are you in the UK? I've not hear "PMR arthrica" before and you aren't a native English speaker are you? Do ask again if anything I have written isn't clear and if you live outside the UK it would be lovely to hear how your medical system deals with PMR. :-)

  • Gone to start this regime as I need to do something , putting on weight and always wake with a hot red face cheeks that are filling out each day!!! Hate this darn thing but try not let it get me down!!!

  • The above mentioned regime is helping me reduce. I tried going directly from 7 to 6 before and my upper arms flared up. When I told the doctor, she was all about rotator cuff issues and getting physio - I asked if I could go back to 7, to which she was sceptical- as she is convinced that the PMR is "no longer active".(I think she is full of you know what in that respect.) Within 4 days back on 7, my symptoms were gone and I began using the tapering plan. I had no issues getting to 6 that time and I am now 3 weeks into 5 mg. with no issues. Except for today, we are experiencing Hurricane Arthur and I am having trouble lifting my left arm. However, I am sure it is weather related. I started on a 20 mg. dose in September, 2013.

  • 369yds, what you are saying is very familiar for a lot of us. Given your immediate reaction to 15mg Prednisolone which just about confirms that you indeed have Polymyalgia Rheumatica, then welcome to this club!

    If a drop of 1mg is too great, have you tried reducing much more slowly? The reduction noted by PMRpro is on this site, if you search you will find it (the search tab is top right on the screen). It takes 6/7 weeks to reduce 1mg and might be right for you. It is a very slow reduction, quite painfully slow, but if it works it is better to drop a small amount each week than none at all.

    As far as inflammation markers go, your situation is also familiar. About 20% of patients with PMR don't have any raised markers. I've never had raised markers due to PMR in 13+ years, so you are not alone.

    There is lots of information on here, so have a look round.

  • Thank you it's all reassuring , and will try the gradual reduction and see how I go .x

You may also like...